Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 17, NWS Blacksburg, VA

June 3, 1998Wythe County, Virginia

NWS Blacksburg, VA issued this tornado warning at Jun 3, 1998, 4:46 PM EDT for Wythe County, Virginia. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1998, 4:46 PM EDT (20:46 UTC)
Expired
Jun 3, 1998, 5:20 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:50 PM EDTHail 1.75Wytheville, VA
Jun 3, 4:50 PM EDTHail 0.88Max Meadows, VA
Jun 3, 4:53 PM EDTHail 0.75Wytheville, VA
Jun 3, 5:00 PM EDTHail 2Wytheville, VA
Jun 3, 5:00 PM EDTHail 1.25Max Meadows, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WFUS01 KRNK 032047 RRA
TORRNK
VAC197-032120-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  WYTHE COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 520 PM EDT.

* AT 447 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 8
  MILES WEST NORTHWEST OF WYTHEVILLE OR 3 MILES WEST NORTHWEST OF
  FAVONIA MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  FAVONIA                         AROUND 450 PM EDT..
  WYTHEVILLE                      AROUND 455 PM EDT..
  COLEMAN STORE                   AROUND 505 PM EDT..
  MAX MEADOWS                     AROUND 505 PM EDT..
  GUNTON PARK                     AROUND 510 PM EDT..
  GRAHAMS FORGE                   AROUND 510 PM EDT..

<< CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE
SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS..
. PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

.END/SPN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 3, 4:00 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 3, 4:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST WED JUN 3 1998

SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT.

DISCUSSION...
***KFCX RDA STILL UP AND LOOKING OK***
SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL
MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO
FAR.  TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL.
STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS
LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER
OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS.  SPC COMING
OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK
GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH.

OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY
S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN
DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH
SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A
RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY
TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE
WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO
18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850
FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL
FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC
POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY
POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE
TO GO LKLY THURS.  GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE
SUPPORTS THESE KINDS OF NUMBERS.

ROA 63/77/62/78 3555
LYH 60/77/60/78 2445
DAN 67/83/65/84 4555
BLF 59/72/59/73 3555
RNK 60/75/60/76 3555
BOO 55/71/56/73 5655

KEIGHTON

In the hours before

Local storm report, Jun 3, 2:50 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

700 PM     EDEN                      NC   0.75 INCH HAIL
06/02/98   ROCKINGHAM                     DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

710 PM     EDEN                      NC   WIND DAMAGE
06/02/98   ROCKINGHAM                     LARGE TREE DOWN. SEVERAL
                                          SMALL TREES AND BRANCHES
                                          BROUGHT DOWN. LOTS OF DEBRIS
                                          THROUGHOUT  THE CITY OF EDEN.
                                          POWER LINES DOWN.

725 PM     EDEN                      NC   FLASH FLOODING
06/02/98   ROCKINGHAM                     MEADOW ROAD WITHIN CITY OF
                                          EDEN REPORTED BY SHERIFFS
                                          OFFICE AND LOCAL RESIDENT.
                                          MORE THAN ONE INCH OF RAIN
                                          IN LESS THAN 1/2 HOUR.
PMC
Local storm report, Jun 3, 2:50 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

700 PM     EDEN                      NC   0.75 INCH HAIL
06/02/98   ROCKINGHAM                     DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

710 PM     EDEN                      NC   WIND DAMAGE
06/02/98   ROCKINGHAM                     LARGE TREE DOWN. SEVERAL
                                          SMALL TREES AND BRANCHES
                                          BROUGHT DOWN. LOTS OF DEBRIS
                                          THROUGHOUT  THE CITY OF EDEN.
                                          POWER LINES DOWN.

725 PM     EDEN                      NC   FLASH FLOODING
06/02/98   ROCKINGHAM                     MEADOW ROAD WITHIN CITY OF
                                          EDEN REPORTED BY SHERIFFS
                                          OFFICE AND LOCAL RESIDENT.
                                          MORE THAN ONE INCH OF RAIN
                                          IN LESS THAN 1/2 HOUR.
PMC
Local storm report, Jun 3, 3:50 PM EDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   0.75 INCH HAIL
06/03/98   TAZEWELL                       DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

PMC
Local storm report, Jun 3, 3:50 PM EDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   0.75 INCH HAIL
06/03/98   TAZEWELL                       DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

PMC
Local storm report, Jun 3, 4:35 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   1.75 INCH HAIL
06/03/98   TAZEWELL                       GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

SJK
Local storm report, Jun 3, 4:35 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   1.75 INCH HAIL
06/03/98   TAZEWELL                       GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

SJK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:33 PM EDTSevere Thunderstorm WarningRNKTazewell47 min
Jun 3, 4:16 PM EDTSevere Thunderstorm WarningRNKBland49 min
Jun 3, 4:23 PM EDTSevere Thunderstorm WarningRNKTazewell32 min
Jun 3, 4:25 PM EDTSevere Thunderstorm WarningRNKWythe40 min
Jun 3, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax63 min
Jun 3, 5:20 PM EDTSevere Thunderstorm WarningRNKPittsylvania20 min
Jun 3, 5:29 PM EDTSevere Thunderstorm WarningRNKHalifax36 min
Jun 3, 5:35 PM EDTTornado WarningRNKCarroll35 min
Jun 3, 5:44 PM EDTSevere Thunderstorm WarningRNKPatrick36 min
Jun 3, 6:44 PM EDTSevere Thunderstorm WarningRNKTazewell51 min
Jun 3, 7:12 PM EDTSevere Thunderstorm WarningRNKWythe48 min
Jun 3, 7:25 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Jun 3, 7:29 PM EDTSevere Thunderstorm WarningRNKCarroll61 min
Jun 3, 7:56 PM EDTSevere Thunderstorm WarningRNKPatrick49 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.